wilma asked in HealthMental Health · 1 decade ago

I have been taking Prozac for 4 years and I am thinking of stopping?

I started taking it when my Mom died, I feel much better now ,everything is fine .Except for the fact that I sleep too much.

12 Answers

Relevance
  • 1 decade ago
    Favorite Answer

    It is a good idea to at least call and speak with the

    Doctor why wrote this scrip. He or she may wan't to gradulally reduce the dosage rather than have you quit altogether. Many meds can do you harm when suddenly stopped.

    Talk to the doc, tell him/her what you told us here at Ask.

    • Login to reply the answers
  • 1 decade ago

    First of all, I'm sorry about your loss. I've lost both my parents and I know how painful it is. Since you've been taking it for so long you might want to ask your doctor about stopping it. Some antidepressants can cause withdrawal symptoms so you might have to gradually reduce the dose over a period of time. Did you have a problem with recurrent depressions before your mom passed? If not, then you could probably taper off the med and be OK. People who have frequent recurring episodes of major depression often have to take medication for long periods. For these people when an episode has passed a lower dose of the medication that has helped the most can be used as a maintenance to help prevent future episodes.

    • Login to reply the answers
  • 1 decade ago

    i am really sorry about you mom, my dad died 2 years ago when i was 15.

    dont stop taking it without first consulting or talking your doctor. it is very very imporant that you just dont stop, this could cause a chemical inbalance and could have serious negitive effects.

    Patients on antidepressants and their families or caregivers should watch for worsening depression symptoms, unusual changes in behavior and thoughts of suicide, as well as for anxiety, agitation, panic attacks, difficulty sleeping, irritability, hostility, aggressiveness, impulsivity, restlessness, or extreme hyperactivity. Call the doctor if you have thoughts of suicide or if any of these symptoms are severe or occur suddenly. Be especially observant at the beginning of treatment or whenever there is a change in dose. You should not stop taking prozac abruptly. Talk to your doctor before you stop taking prozac. this part is very important!!!

    TALK TO YOUR DOCTOR!!! DONT STOP TAKING IT OUT OF THE BLUE!!! if you have suicidal thoughts and u think ur going to kill you sellf, call 911 right away.

    hope it works out.

    Jesse

    • Login to reply the answers
  • 1 decade ago

    Whateve you do, do NOT stop taking the medication without consulting a doctor. Going off Prozac suddenly can have very adverse effects.

    Your doctor may also want to taper your dose down a bit to see how you feel prior to taking you off it completely.

    Source(s): personal experience
    • Login to reply the answers
  • How do you think about the answers? You can sign in to vote the answer.
  • m c
    Lv 5
    1 decade ago

    Good for you, I am glad that you want to stop taking Prozac, but just stopping could be bad for you, this needs to be done under doctors care. This you need to get help with. Sleeping to much is not good, take care and stop under doctors care.

    • Login to reply the answers
  • 1 decade ago

    you can not quit taking Prozac cold Turkey it's the kind of medicine that takes a while to build up in your system. You have to reduce the dose until you wean yourself off of it of your serotonin level in your brain will drop to fast and you will get very depressed. You have to let your M.D. do this for you. Trust me you do not just stop it on your own

    • Login to reply the answers
  • Anonymous
    1 decade ago

    You feel fine because the prozac is working, if you go off of it you'll return to the same old state you were in before you went on it.

    I would see your doctor and discuss this with him before just going off the drug. You can't just quit that drug cold turkey without major problems.

    Source(s): Personal experience/ I'm a mental health therapist.
    • Login to reply the answers
  • 1 decade ago

    Make sure you're stopping it while under the care of your doctor. You may want to be weaned off of it to check how you're coping without it.

    Naturally, if you stop taking it and the depression returns full-force, you should speak with your doctor or a mental health professional as soon as possible.

    Best of luck to you!

    • Login to reply the answers
  • 1 decade ago

    Firstly, get a new doctor. Prozac is not for getting over something like a death in the family. Time is the cure for that. What is wrong with feeling the sadness?

    However, when you get that new doctor, tell him/her that you want to stop taking it. You shouldn't go cold turkey.

    • Login to reply the answers
  • 1 decade ago

    My autisic brother is on Prozac. Do not stop taking your medication until you talk to your doctor or theripist. It could be dangerous going off your medication too suddenly.

    • Login to reply the answers
Still have questions? Get your answers by asking now.